Although in most cases Paxil withdrawal symptoms last a matter of days, in severe situations they can endure for several weeks. The period of withdrawal depends on the patient's physiology along with the dosage he was taking prior to cessation.
An article in Advances in Psychiatric Treatment reports that most former Paxil patients experience mild withdrawal symptoms of short duration. However, in a minority of cases the symptoms are extremely disruptive, uncomfortable and long-lasting.
According to an article in Psych Central, Paxil withdrawal symptoms often include flu-like symptoms, headache, faintness, gastrointestinal stress and the sensation of electric shocks in the head and extremities. These are all attributed to SSRI discontinuation syndrome or SSRI withdrawal syndrome. Paxil is one of several SSRIs, or selective serotonin reuptake inhibitors, a handful of which are potent and quick-acting enough to cause withdrawal symptoms in those who suddenly quit taking them. In severe cases, Paxil withdrawal has caused extreme anxiety and resulted in those experiencing the symptoms visiting emergency rooms for relief.
WebMD recommends that patients who take Paxil consult with their physicians to discuss tapering down on their intake, rather abruptly discontinuing taking the medicine. Often a tapering program eliminates or significantly decreases unpleasant withdrawal symptoms.